Interior Health issues benzodiazepine advisory
Benzodiazepine advisory alert. (Supplied by Interior Health)
Drug checking within the Interior Health region continues to show benzodiazepines (benzos), often sold as “down,” in multiple samples across several communities.
The health authority said benzodiazepines have been found in a variety of substances most often sold as “down,” heroin or fentanyl.
IH issued the advisory on Monday and will remain in effect until March 8th.
IH has identified a wide range of colours and textures of the drug. The drug carries a number of health risks when used.
“Benzodiazepines mixed with opioids carry a high risk of overdose and can cause prolonged sedation, sleepiness, muscle relaxation, slurred speech, loss of consciousness, blackouts/memory loss,” said Interior Health.
Overdoses that involve both opioids and benzodiazepines are more complex to treat, according to IH.
“Naloxone does not work on Benzos, but naloxone will work on the opioid overdose symptoms. After giving breaths and naloxone, the person may begin breathing normally, but may not wake up,” said Interor Health
Interior Health has offered the following information to reduce the risk of an overdose:
- Get your drugs checked
- Avoid using different drugs at the same time or using drugs and alcohol together
- Don’t use alone or ask someone to check on you
- If you use while alone, consider using the Lifeguard app which can connect you with 911 emergency responders if you overdose
- Download at the App Store or Google Play
- When using your substance start with a small amount, and then go slow
- Use at an Overdose Prevention or Supervised Consumption Site, if one is near you
- Know how to respond to an overdose
- Call 911, give rescue breaths and naloxone
MORE: Drug Checking Services (Interior Health)
MORE: Harm Reduction Services and Locations (Toward the Heart)
More: Benzodiazepine advisory (Interior Health)